Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

August 17, 2014Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 17, 2014, 3:13 PM EDT for Coweta County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 3:13 PM EDT (19:13 UTC)
Expired
Aug 17, 2014, 3:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 28 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WWUS82 KFFC 171913
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SUN AUG 17 2014

GAZ042-044-053-171945-
313 PM EDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CARROLL...COWETA
AND FULTON COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESBURG...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CARROLL...
COWETA AND FULTON COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE PLANT YATES...SEATON LAKE...WHITESBURG...
ARNCO-SARGENT...BYERS CROSSROADS...DUNAWAY GARDENS...ROSCOE...
NEWNAN...CHATTAHOOCHEE HILL COUNTRY...MADRAS...PALMETTO AND
CANNONGATE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3357 8494 3359 8467 3350 8462 3337 8472
      3337 8491 3343 8504
TIME...MOT...LOC 1913Z 273DEG 19KT 3350 8491

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:33 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 17, 1:33 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT SUN AUG 17 2014

.UPDATE...
/ISSUED AT 1213 PM EDT SUN AUG 17 2014/
AN UPPER DISTURBANCE IS PRODUCING A LINE OF CONVECTION MOVING ACROSS
CENTRAL TN AND INTO NW AL EARLY THIS AFTERNOON. TIMING TOOL SUGGEST
THIS LINE COULD MOVE INTO NW GA BETWEEN 2-4 PM THIS AFTERNOON. HAVE
TWEAKED RAIN CHANCES UP IN TIME JUST A BIT ACROSS NORTH GA TO COVER
THIS POTENTIAL AND HELD ONTO A CHANCE OF POPS ACROSS NORTH GA
OVERNIGHT AS THE DISTURBANCE SLOWLY MOVES ACROSS. ADJUSTED CLOUDS A
BIT AS WELL. OTHERWISE... TEMPS STILL LOOK ON TRACK AT THIS TIME.
/39

.SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED AT 246 AM EDT SUN AUG 17 2014/
MODELS IN GOOD AGREEMENT ON REPLACING THE DRY AIR THAT HAS BEEN OVER
THE CWA FOR THE PAST SEVERAL DAYS...WITH GULF MOISTURE. THIS PROCESS
HAS ALREADY BEGUN WITH HIGHER DEWPOINTS MOVING ACROSS THE CWA. THIS
GULF MOISTURE WILL CONTINUE TO SPREAD ACROSS THE CWA THROUGH TODAY
AND MONDAY. A SHORT WAVE WILL MOVE INTO THE TENNESSEE VALLEY THIS
AFTERNOON BRINGING A CHANCE OF TSTORMS TO NORTH GA THIS AFTERNOON
AND EVENING. ISOLATED STORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GA
THIS AFTERNOON AS THE DECAYING FRONTAL BOUNDARY ACROSS SOUTH GA
LIFTS A LITTLE CLOSER TO CENTRAL GA...WHICH WILL LIKELY BE AIDED BY
THE SEA BREEZE. AS ONE SHORT WAVE EXITS...ANOTHER SHORT WAVE WILL
MOVE INTO THE TENNESSEE VALLEY LATE TONIGHT AND MONDAY BRINGING A
HIGHER CHANCE OF THUNDERSTORMS...MAINLY TO NORTH GA MONDAY AFTERNOON.

TEMPERATURES WILL BE A BIT PROBLEMATIC THROUGH MONDAY...MAINLY FOR
HIGH TEMPERATURES AS CLOUD COVER WILL BE INCREASING. ANY AREAS THAT
SEE SUNSHINE SHOULD SEE TEMPERATURES RISE WELL INTO THE 90S. EXPECT
TEMPS ACROSS NORTH GA TO BE A LITTLE COOLER MONDAY THAN SUNDAY DUE
TO ADDITIONAL CLOUD COVER ALONG WITH SCATTERED SHOWERS/TSTORMS.

SHEAR VALUES ACROSS NORTH GA MONDAY AFTERNOON WILL BE IN THE 20 TO
25KT RANGE...HOWEVER FOR AUGUST THIS COULD BE ENOUGH TO PRODUCE
GUSTY WINDS WITH A FEW OF THE TSTORMS...HOWEVER AT THIS TIME DO NOT
EXPECT SEVERE STORMS.

17

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
/ISSUED AT 246 AM EDT SUN AUG 17 2014/
MEDIUM RANGE MODELS COMING INTO A LITTLE BIT BETTER AGREEMENT THROUGH
THE MAJORITY OF THE EXTENDED FORECAST PERIOD. STILL APPEARS THAT THE
BEGINNING OF THE PERIOD WILL BRING THE BETTER CHANCE FOR
PRECIPITATION WITH A WEAK SURFACE FRONT IN THE REGION AND ONLY WEAK
UPPER RIDGING BEGINNING TO BUILD INTO THE AREA. HOWEVER THIS FRONT IS
NOW BEING RESOLVED NOTICEABLY WEAKER AND LESS DISTINCT THAN PREVIOUS
RUNS AND I STILL DO NOT FEEL CONFIDENT ENOUGH IN SUFFICIENT COVERAGE
TO LIFT POPS ABOVE MID-CHANCE VALUES. BY THE LATTER HALF OF THE WORK
WEEK THE UPPER LEVEL RIDGE IS STRONGER OVER THE REGION BUT STILL DOES
NOT APPEAR TO BE DOMINATING ENOUGH TO REMOVE ALL MENTION OF
PRECIPITATION. TEMPERATURES WILL REMAIN NEAR NORMAL FOR OVERNIGHT
LOWS AND ABOVE SEASONAL NORMALS FOR HIGHS THROUGH THE MAJORITY OF THE
EXTENDED FORECAST PERIOD.

20

&&

.AVIATION...
18Z UPDATE...
AN UPPER DISTURBANCE WILL HELP SPARK SCATTERED SHOWERS AND A FEW
THUNDERSTORMS AROUND THE TAF SITES THIS AFTERNOON... WARRANTING A
TEMPO 18-22Z -SHRA FOR MOST TAF SITES TODAY. VFR CONDITIONS WILL
PREVAIL UNTIL MVFR CIGS SPREAD IN FROM THE SSW LATE TONIGHT AND
PERSIST THROUGH AROUND 15-16Z MON. THE SAME UPPER DISTURBANCE WILL
DRAW CLOSER ON MONDAY... AND SPARK SCATTERED THUNDERSTORMS AROUND
MONDAY AFTERNOON. THIS THREAT HAS PROMPTED ADDING A PROB30 18-24Z
-TSRA FOR MON AFTERNOON. WESTERLY WINDS WILL PERSIST THROUGH THE TAF
PERIOD... WITH SPEEDS LESS THAN 10 KTS THIS AFTERNOON...LESS THAN
6KTS TONIGHT... THEN 10-12KTS ON MON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON MVFR CIGS LATE TONIGHT AND TEMPO TSRA MONDAY
AFTERNOON.
HIGH CONFIDENCE REMAINING ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  70  91  73 /  10  20  40  30
ATLANTA         91  73  90  73 /  10  20  30  30
BLAIRSVILLE     86  68  82  67 /  30  40  50  30
CARTERSVILLE    91  70  90  69 /  30  40  50  40
COLUMBUS        94  73  94  74 /  20  20  20  30
GAINESVILLE     91  71  90  72 /  20  30  50  30
MACON           95  72  95  73 /  10  10  20  30
ROME            91  71  90  69 /  40  40  50  40
PEACHTREE CITY  92  71  91  70 /  10  20  30  30
VIDALIA         95  75  95  76 /  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17/39
LONG TERM....20
AVIATION...39
Hazardous weather outlook, Aug 17, 5:00 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN AUG 17 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
TONIGHT.

WEATHER HAZARDS EXPECTED...

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...
OCCASIONAL TO FREQUENT LIGHTNING AND GUSTY WINDS.

DISCUSSION...

INSTABILITY AND MOISTURE WILL BE MARGINAL THIS AFTERNOON INTO TONIGHT
FOR ISOLATED TO SCATTERED THUNDERSTORMS. WITH CAPE VALUES EXPECTED TO
REMAIN AROUND 1000 OR LESS...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOONS AND EVENINGS.

WEATHER HAZARDS EXPECTED...

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...
OCCASIONAL TO FREQUENT LIGHTNING AND GUSTY WINDS.

DISCUSSION...

ALTHOUGH WEAK UPPER-LEVEL RIDGING WILL INHIBIT THUNDERSTORM
DEVELOPMENT SOMEWHAT BY TUESDAY INTO NEXT WEEKEND...ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING. INSTABILITY IS NOT EXPECTED TO BE SUFFICIENT
FOR WIDESPREAD SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 17, 2:45 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT SUN AUG 17 2014

GAZ042-171915-
245 PM EDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CARROLL COUNTY
UNTIL 315 PM EDT...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHN TANNER STATE PARK...MOVING EAST AT 15
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CARROLL
COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE TYUS...JOHN TANNER STATE PARK...BOWDON...MOUNT ZION...
CARROLLTON...ABILENE...CLEM...SEATON LAKE...TREASURE LAKE AND
WHITESBURG.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3372 8490 3366 8490 3349 8492 3346 8530
      3361 8533
TIME...MOT...LOC 1845Z 258DEG 15KT 3355 8515
Special weather statement, Aug 17, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SUN AUG 17 2014

GAZ042-044-053-171945-
313 PM EDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CARROLL...COWETA
AND FULTON COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESBURG...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CARROLL...
COWETA AND FULTON COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE PLANT YATES...SEATON LAKE...WHITESBURG...
ARNCO-SARGENT...BYERS CROSSROADS...DUNAWAY GARDENS...ROSCOE...
NEWNAN...CHATTAHOOCHEE HILL COUNTRY...MADRAS...PALMETTO AND
CANNONGATE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3357 8494 3359 8467 3350 8462 3337 8472
      3337 8491 3343 8504
TIME...MOT...LOC 1913Z 273DEG 19KT 3350 8491

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:45 PM EDTSpecial Weather StatementFFCCarroll30 min
Aug 17, 3:45 PM EDTSpecial Weather StatementFFCClayton, Fayette30 min
Aug 17, 3:53 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker52 min
Aug 17, 4:10 PM EDTSpecial Weather StatementFFCChattahoochee, Harris, Marion, Muscogee, Schley50 min
Aug 17, 4:33 PM EDTSpecial Weather StatementFFCGwinnett27 min
Aug 17, 4:42 PM EDTSpecial Weather StatementFFCTalbot, Upson48 min
Aug 17, 4:45 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield30 min
Aug 17, 4:58 PM EDTSpecial Weather StatementFFCCarroll32 min
Aug 17, 5:06 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett24 min
Aug 17, 5:06 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Jasper, Newton39 min
Aug 17, 5:09 PM EDTSpecial Weather StatementFFCCobb, Paulding36 min
Aug 17, 5:43 PM EDTSpecial Weather StatementFFCMorgan32 min
Aug 17, 5:46 PM EDTSpecial Weather StatementFFCFannin29 min
Aug 17, 6:17 PM EDTSpecial Weather StatementFFCCoweta, Fayette28 min
Aug 17, 6:24 PM EDTSpecial Weather StatementFFCButts, Jasper, Jones36 min
Aug 17, 6:38 PM EDTSpecial Weather StatementFFCCoweta, Heard52 min
Aug 17, 6:39 PM EDTSpecial Weather StatementFFCLumpkin36 min
Aug 17, 6:41 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette33 min
Aug 17, 7:10 PM EDTSpecial Weather StatementFFCWilkes35 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.